Alert archive / Florida / Coastal Flood Statements in 2018
Coastal Flood Statement 1, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Oct 7, 2018, 9:12 PM EDT for Monroe County, Florida. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2018, 9:12 PM EDT (01:12 UTC)
- Expired
- Oct 8, 2018, 8:00 PM EDT
- In force
- 23 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 1.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649 WHUS42 KKEY 080112 CFWKEY Coastal Hazard Message National Weather Service Key West FL 912 PM EDT Sun Oct 7 2018 FLZ076>078-081300- /O.NEW.KKEY.CF.S.0001.181008T0112Z-181009T0000Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 912 PM EDT Sun Oct 7 2018 ...MINOR COASTAL FLOODING EXPECTED MONDAY AND TUESDAY ACROSS LOW- LYING AREAS... * COASTAL FLOODING...Observations from available tide gauges across the Florida Keys indicate water levels about a half foot above the predicted tides. In addition, ground truth reports from off duty National Weather Service employees indicated the return of nuisance flooding across the Lower Keys on Sunday. Water levels are expected to increase to about three quarters to one full foot above the predicted tides on Monday and Tuesday. Island communities across the Lower and Middle Keys can expect impacts on the Gulf and Atlantic sides. Coastal flooding will remain confined to the Atlantic side communities of the Upper Keys. * TIMING...Water levels will peak near the time of the high tide Monday morning and Monday evening, although timing will vary based on location. Saltwater levels on Tuesday likely will exceed the levels reached on Monday, and a Coastal Flood Advisory may be required. * IMPACTS...Saltwater flooding of low elevation streets...yards...docks...and seawalls is likely. Some storm drains will back up and overflow. $$ CLR
1 follow-up statement
362 WHUS42 KKEY 081149 CFWKEY Coastal Hazard Message National Weather Service Key West FL 749 AM EDT Mon Oct 8 2018 FLZ076>078-082000- /O.CON.KKEY.CF.S.0001.000000T0000Z-181009T0000Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 749 AM EDT Mon Oct 8 2018 ...MINOR COASTAL FLOODING EXPECTED TODAY THROUGH TUESDAY ACROSS LOW- LYING AREAS... * COASTAL FLOODING...Observations from available tide gauges across the Florida Keys indicate water levels about a half foot above the predicted tides. In addition, ground truth reports from off duty National Weather Service employees indicated the return of nuisance flooding across the Lower Keys yesterday. Water levels are expected to increase to about three quarters to one full foot above the predicted tides on today through Tuesday. Island communities across the Lower and Middle Keys can expect impacts on the Gulf and Atlantic sides. Coastal flooding will remain confined to the Atlantic side communities of the Upper Keys. * TIMING...Water levels will peak near the time of the high tide this morning and again this evening, although timing will vary based on location. Saltwater levels on Tuesday likely will exceed the levels reached on Monday, and a Coastal Flood Advisory may be required. * IMPACTS...Saltwater flooding of low elevation streets... yards...docks...and seawalls is likely. Some storm drains will back up and overflow. $$ Futterman
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 7, 3:35 PM EDT, 5 hours 37 minutes earlier.
Area forecast discussion, Oct 7, 3:35 PM EDT, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Key West FL 335 PM EDT Sun Oct 7 2018 .DISCUSSION...In the middle and upper levels(700-200 mb), latest available satellite imagery overlaid with model streamline analysis as of 200 pm, depicts the center of an expansive deep and warm regional scale anticyclone centered over Northeastern North Carolina. There are two upper low pressure systems on either side of the Florida Peninsula. The upper low pressure system in the Gulf is moving slowly northwest. Of course, at 200 pm EDT, the center of newly formed Tropical Storm Michael was located near latitude 19.2 North, longitude 86.9 West. Michael is currently stationary but is expected to resume a slow northward motion later today. A northward motion with some increase in forward speed is expected over the next few days. On the forecast track, the center of Michael will move near the northeastern tip of the Yucatan Peninsula Monday morning, and then across the eastern Gulf of Mexico late Monday through Wednesday morning. Maximum sustained winds are near 40 mph (65 km/h) with higher gusts. Strengthening is forecast during the next several days, and Michael could become a hurricane by Tuesday night or Wednesday. The current track moves the storm inland by Thursday morning and northeast across the Southeastern and Northeastern United States thereafter. .CURRENTLY...Skies at 3 pm are mostly cloudy owing to cirrus spreading northward from Tropical Storm Michael. Temperatures across the islands are currently in the middle to upper 80s with dewpoints in the lower 70s. Radar currently detects fast moving showers moving about 25 knots within a broken outer rainband, producing isolated gusts over 34 knots across the Florida Straits beyond 25 nm south of the Keys Island Chain out to the Tortugas. C-man stations along the Florida Reef are recording winds between 20 and 25 knots with gusts near 30 knots. Across the islands, winds are near 20 mph with gusts around 25 mph. .SHORT TERM...Tonight thru Tuesday, Per the current NHC forecast, Michael is currently forecast to pass over 300 miles to the west of Key West when the storm reaches out longitude. Local affects by Michael for the period between tonight thru Tuesday, including Columbus Day, across the Keys island chain, will include occasional bands of very heavy rainfall accompanied by low visibility, resulting in the ponding of water across urban areas, especially in Key West. The strongest winds will average between 25 and 30 knots outside of tropical convection, but isolated wind gusts in excess of 35 or 40 knots will also occur within these squalls associated with Michael's outer rainbands. Although the heavy showers will not be continuous, or all of the time, they will be likely, so 70% chances are in the grids for rainfall. In addition, will be monitoring conditions that could be conducive for isolated tornadoes within Michael's rainbands. Also, at present, the Storm Prediction Center is indicating only a negligible threat for isolated tornadoes within rainbands. But given the relative position of the Keys in the right front quadrant of the cyclone until tomorrow night,Tuesday morning, we will continue to closely monitor these fast moving showers, isolated storms and squalls within these rainbands. Also, as Michael moves by in the Gulf well to the west, minor coastal flooding is likely across low- lying areas, with saltwater flooding of yards, docks, seawalls. Some storm drains will back up and overflow. It is possible that a coastal flood advisory may be necessary for certain areas of the Keys Island Chain. For Tuesday night thru through Thursday, the storm will continue to move towards land over the Northeastern Gulf of Mexico. Fast moving showers and isolated storms and squalls within rainbands will continue to impact the islands thru this time, with middle to high chances for rainfall through these periods, 40 to 50%. && .LONG TERM...Thursday night thru Sunday, more typical late wet season pattern will return across the islands and surrounding waters. Weak ridging and ample lower to middle level moisture will remain over the area with better chances for mesoscale showers and isolated storms. There are no cold fronts indicated in the long term. Daytime highs and overnight lows will still reach the high 80s with lows in the high 70s, and rain chances will be above normal at 30%. && .MARINE...SCA conditions in effect across ALL waters tonight thru at least Tuesday. The strongest winds will be across the Western Florida Straits where sustained east winds between around 25 knots, will result in seas building to 9 to 11 feet tonight in the Western Florida Straits, with 7 to 10 feet in the Eastern Florida Straits, and 8 to 11 feet in the Offshore Gulf waters 20 to 60 nm west of Mainland Monroe County. During Monday and Monday night, sustained east to southeast winds becoming southeast will increase to between 25 and 30 knots or possibly near 30 knots, with occasional gusts in excess of 35 knots, or possibly even 40 knots across these waters. Seas will increase to between 10 and 13 feet across the Westernmost Straits on Monday, with 9-11 feet across the Offshore Gulf waters. This will depend on the exact track of Michael. Small craft are urged to remain in port. Sea conditions will be extremely hazardous to dangerous through at least Tuesday. Tuesday night, the western portions of the marine district may still be carrying a small craft advisory for seas or swell for already developed seas. Winds and seas let down during Wednesday, but SCEC conditions will remain in places. SCEC and SCA will go away by Wednesday night. && .AVIATION...VFR conditions are expected at both EYW and MTH terminals through 03z, however showers and isolated thunderstorms in the Florida Straits may move into the vicinity of mainly EYW after 00z. MVFR conditions due to lower CIGS and occasional MVFR to brief IFR category visibilities in showers and isolated thunderstorms are expected to become more prevalent after 03-06z and continue through the end of the forecast period due to Tropical Storm Matthew moving north through the Yucatan Channel into the southern Gulf. This will also maintain stronger east to east-southeast winds 12 to 16 knots with gusts 20 to 25 knots, trending towards the lower side tonight but then picking up again Monday morning. Bands and lines of showers and thunderstorms may have squalls/wind gusts of 30 to 35 knots at times, especially at EYW. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory ALL WATERS tonight GMZ031>035- 042>044-052>055-072>075. && Public/Marine/Fire...Futterman Aviation/Nowcasts....TD Upper Air/Data Collection......BT Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 7, 10:47 AM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Key West FL 1047 AM EDT Sun Oct 7 2018 FLZ076>078-GMZ031>035-042>044-052>055-072>075-081100- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1047 AM EDT Sun Oct 7 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT This afternoon, a Small Craft Advisory remains in effect this afternoon and tonight for all Keys coastal waters for strong east winds. Winds and seas will be higher in and near showers and isolated storms or squalls within rainbands. Seas outside of showers storms and squalls will build to 9 feet in the Western Florida Straits by days end, then to near 11 feet tonight. Isolated thunderstorms are expected across the Florida Keys and adjacent coastal waters. The primary thunderstorm hazard will be lightning strikes. Occasional wind gusts within the stronger fast moving showers, squalls, and thunderstorms will exceed 35 to 40 knots. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Small craft advisory conditions will continue across all waters through at least Tuesday, and across western portions of the waters during Tuesday night. Occasional wind gusts over 35 knots will be likely in squalls. Seas across the Florida Straits will reach 9 to 11 feet Monday through Tuesday across the Western Florida Straits, and 7 to 10 feet across the Eastern Florida Straits. Isolated thunderstorms are expected across the Florida Keys and adjacent coastal waters through the entire period. The primary thunderstorm hazard will be lightning strikes. .SPOTTER INFORMATION STATEMENT... Futterman
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 8:38 PM EDT | Special Marine Warning | KEY | 32 min | |
| Oct 7, 10:18 PM EDT | Special Marine Warning | KEY | 57 min | |
| Oct 7, 10:30 PM EDT | Special Marine Warning | KEY | 60 min | |
| Oct 7, 10:43 PM EDT | Special Weather Statement | KEY | 32 min | |
| Oct 7, 10:50 PM EDT | Special Weather Statement | KEY | 40 min | |
| Oct 7, 11:40 PM EDT | Special Marine Warning | KEY | 65 min | |
| Oct 7, 11:42 PM EDT | Special Marine Warning | KEY | 63 min | |
| Oct 7, 11:53 PM EDT | Special Marine Warning | KEY | 67 min | |
| Oct 7, 11:57 PM EDT | Special Marine Warning | KEY | 63 min | |
| Oct 8, 12:45 AM EDT | Special Marine Warning | KEY | 60 min | |
| Oct 8, 12:53 AM EDT | Special Marine Warning | KEY | 67 min | |
| Oct 8, 1:24 AM EDT | Special Marine Warning | KEY | 66 min | |
| Oct 8, 1:54 AM EDT | Special Marine Warning | KEY | 66 min | |
| Oct 8, 2:37 AM EDT | Special Marine Warning | KEY | 53 min | |
| Oct 8, 3:28 AM EDT | Special Marine Warning | KEY | 62 min | |
| Oct 8, 6:59 AM EDT | Special Marine Warning | KEY | 61 min | |
| Oct 8, 7:49 AM EDT | Special Marine Warning | KEY | 56 min | |
| Oct 8, 9:17 AM EDT | Special Marine Warning | KEY | 58 min | |
| Oct 8, 10:37 AM EDT | Special Marine Warning | KEY | 53 min | |
| Oct 8, 3:57 PM EDT | Special Marine Warning | KEY | 63 min | |
| Oct 8, 4:14 PM EDT | Special Weather Statement | KEY | 31 min | |
| Oct 8, 4:43 PM EDT | Special Marine Warning | KEY | 2 min | |
| Oct 8, 4:44 PM EDT | Special Marine Warning | KEY | 61 min | |
| Oct 8, 5:49 PM EDT | Special Marine Warning | KEY | 41 min | |
| Oct 8, 6:31 PM EDT | Special Marine Warning | KEY | 44 min |
Nearby
Coastal Flood Statements in Florida, 2018Every coastal flood statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.